Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

January 20, 20216 counties in Indiana; Paulding County, Van Wert County, Ohio

NWS Northern Indiana issued this special weather statement at Jan 20, 2021, 12:52 AM EST for 6 counties in Indiana; Paulding County, Van Wert County, Ohio. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2021, 12:52 AM EST (05:52 UTC)
Expired
Jan 20, 2021, 2:15 AM EST
In force
83 min
Issued by
NWS Northern Indiana

Counties Adams County, IN, Allen County, IN, Huntington County, IN, Wabash County, IN, Wells County, IN, Whitley County, IN, Paulding County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1961 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WWUS83 KIWX 200552
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
1252 AM EST Wed Jan 20 2021

INZ016>018-024>027-OHZ015-024-200715-
Wabash-Whitley-Huntington-Kosciusko-Adams-Wells-Allen-Van
Wert-Paulding-
1252 AM EST Wed Jan 20 2021

...A BAND OF BRIEF HEAVY SNOW WILL AFFECT ALLEN...WABASH...WHITLEY...
HUNTINGTON...SOUTHERN KOSCIUSKO...WELLS...ADAMS...PAULDING AND VAN
WERT COUNTIES...

At 1249 AM EST, a band of heavy snow was located along a line
extending from near Bourbon to near Auburn. Movement was southeast
at 25 mph.

Locations impacted include...
Fort Wayne, Huntington, New Haven, Warsaw, Van Wert, Wabash,
Bluffton, Decatur, Columbia City, Delphos, North Manchester, Winona
Lake, Berne, Ossian, Tri-lakes, Huntertown, Paulding, Churubusco,
South Whitley and Antwerp.

This includes the following highways...
 Interstate 469 between mile markers 0 and 30.
 Interstate 69 in Indiana between mile markers 272 and 320.

Visibilities may drop quickly to less than a quarter of a mile in
this area of heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

&&

LAT...LON 4062 8545 4065 8545 4065 8594 4104 8595
      4109 8608 4123 8606 4125 8446 4121 8446
      4121 8434 4099 8434 4099 8440 4090 8440
      4090 8434 4082 8434 4082 8440 4069 8440
      4068 8446 4073 8446 4073 8480 4059 8480
TIME...MOT...LOC 0549Z 310DEG 23KT 4132 8508 4128 8616 

$$

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jan 20, 12:43 AM EST, 9 minutes earlier.

Area forecast discussion, Jan 20, 12:43 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1243 AM EST Wed Jan 20 2021

.SYNOPSIS...
Issued at 303 PM EST Tue Jan 19 2021

A quick round of snow is expected tonight. Light accumulations to
near an inch are expected in most locations, with locally higher
amounts between 2 and 4 inches in southwest Michigan. Mainly dry
conditions will follow for the remainder of the week.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 303 PM EST Tue Jan 19 2021

Potent clipper will drop southeast through the area this evening
into the early overnight with a quick shot of snow. Good deep layer
upward QG support with a 90-100 kt 5H jetlet will support this quick
hitting snow, heaviest near Lake MI as the lake gets involved with
7H delta T's briefly reaching the mid 20s and inversion heights
nearing 12 kft. Thinking up to near an inch for most locations, with
2-4" anticipated in southwest MI. A few flurries or light snow
showers will be possible then later tonight into tomorrow morning
within the pivoting lake plume. Subsidence/drying then overspreads
the entire area in the afternoon with clearing skies as low level
winds back southwesterly.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 303 PM EST Tue Jan 19 2021

Quiet wx is expected Thursday through Saturday under lower amplitude
wnw flow aloft. Thursday looks to be a milder day before a cold
front swings through with colder temps to follow into Friday and
Saturday (highs upper 20s to near 30). Did add a low chance PoP for
lake effect flurries or light snow showers across far northern zones
Thursday night into Friday given cyclonic flow and 850 mb temps
dropping to between M10-M15C.

Chances for mixed wintry precipitation then enter the forecast
Sunday into early next week. Several shortwaves will eject northeast
out of a Western CONUS longwave trough, eventually shearing more
easterly as they run into a persistent -NAO block. The initial wave
and associated WAA may allow for light snow (possibly a wintry mix)
to overspread the area on Sunday with light amounts possible. More
interesting period is centered around the Monday-Tuesday periods as
the main upper wave races northeast out of the Baja/northern Mexico.
The key for whether this becomes a more significant storm locally
will be if blocking relaxes just enough for later dampening of the
main southern stream wave. A typical thread the needle set up that
we've seen the last several winters with only marginally cold air to
work with. So, not a lot of confidence at this range with broadbrush
mid chance PoPs (rain & snow) in the grids for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1242 AM EST Wed Jan 20 2021

Last band of heavy snow currently diving SE through northern
Indiana. Just a few lingering flurries around KSBN but expect one
more round of IFR conditions at KFWA in about an hour. Otherwise
just MVFR stratus through the morning. Models suggest fuel-
alternate but upstream obs are generally just above 2 kft and will
hold with that. Otherwise trending VFR by midday with increasing
SW winds by evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Winter Weather Advisory until 4 AM EST early this morning for
     MIZ077-078.

OH...NONE.
LM...Small Craft Advisory until 10 AM EST Friday for LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 19, 3:08 PM EST, 9 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
308 PM EST Tue Jan 19 2021

MIZ077-078-202015-
Berrien-Cass MI-
308 PM EST Tue Jan 19 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003>005-MIZ079-202015-
La Porte-St. Joseph IN-Elkhart-St. Joseph MI-
308 PM EST Tue Jan 19 2021 /208 PM CST Tue Jan 19 2021/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Periods of snow are expected into tonight, mainly during the evening
and early overnight with totals of 1 to 3 inches expected. Both the
evening commute and Wednesday morning commute could be slippery.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ006>009-012>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005-
015-016-024-025-202015-
Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
308 PM EST Tue Jan 19 2021 /208 PM CST Tue Jan 19 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Periods of snow are expected tonight, mainly during the evening and
early overnight hours with totals up to near one inch. Some slippery
travel is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-202015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
308 PM EST Tue Jan 19 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Small Craft Advisory.

In the hours before

Local storm report, Jan 19, 10:57 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1057 PM EST TUE JAN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     SNOW             1 S INDIAN VILLAGE      41.71N 86.23W
01/19/2021  M1.3 INCH        ST. JOSEPH         IN   BROADCAST MEDIA

0945 PM     SNOW             1 WNW NAPPANEE          41.45N 86.00W
01/19/2021  M0.8 INCH        ELKHART            IN   TRAINED SPOTTER

&&
Special weather statement, Jan 19, 11:50 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1150 PM EST Tue Jan 19 2021

INZ003>009-012-014-016-200615-
Lagrange-Noble-La Porte-Kosciusko-St. Joseph-De
Kalb-Steuben-Marshall-Elkhart-Starke-
1150 PM EST Tue Jan 19 2021

...A BAND OF BRIEF HEAVY SNOW WILL AFFECT STEUBEN...ELKHART...NOBLE...
ST.JOSEPH...DE KALB...KOSCIUSKO...LAGRANGE...STARKE...MARSHALL AND LA
PORTE COUNTIES...

At 1148 PM EST/1048 PM CST/, an area of heavy snow was located along
a line extending from near La Porte to near Angola. Movement
was southeast at 20 mph.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Michigan City, La Porte,
Warsaw, Auburn, Plymouth, Kendallville, Angola, Nappanee, Garrett,
Westville, Winona Lake, Bremen, Ligonier, Knox, Syracuse and Butler.

Visibilities may drop quickly to less than a quarter of a mile in
this area of heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

&&

LAT...LON 4168 8693 4174 8482 4127 8482 4127 8554
      4130 8554 4130 8565 4121 8565 4117 8613
      4117 8692
TIME...MOT...LOC 0448Z 332DEG 15KT 4155 8662 4160 8497

NWS
Special weather statement, Jan 20, 12:52 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1252 AM EST Wed Jan 20 2021

INZ016>018-024>027-OHZ015-024-200715-
Wabash-Whitley-Huntington-Kosciusko-Adams-Wells-Allen-Van
Wert-Paulding-
1252 AM EST Wed Jan 20 2021

...A BAND OF BRIEF HEAVY SNOW WILL AFFECT ALLEN...WABASH...WHITLEY...
HUNTINGTON...SOUTHERN KOSCIUSKO...WELLS...ADAMS...PAULDING AND VAN
WERT COUNTIES...

At 1249 AM EST, a band of heavy snow was located along a line
extending from near Bourbon to near Auburn. Movement was southeast
at 25 mph.

Locations impacted include...
Fort Wayne, Huntington, New Haven, Warsaw, Van Wert, Wabash,
Bluffton, Decatur, Columbia City, Delphos, North Manchester, Winona
Lake, Berne, Ossian, Tri-lakes, Huntertown, Paulding, Churubusco,
South Whitley and Antwerp.

This includes the following highways...
 Interstate 469 between mile markers 0 and 30.
 Interstate 69 in Indiana between mile markers 272 and 320.

Visibilities may drop quickly to less than a quarter of a mile in
this area of heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

&&

LAT...LON 4062 8545 4065 8545 4065 8594 4104 8595
      4109 8608 4123 8606 4125 8446 4121 8446
      4121 8434 4099 8434 4099 8440 4090 8440
      4090 8434 4082 8434 4082 8440 4069 8440
      4068 8446 4073 8446 4073 8480 4059 8480
TIME...MOT...LOC 0549Z 310DEG 23KT 4132 8508 4128 8616

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 11:50 PM ESTSpecial Weather StatementIWXDeKalb, Elkhart, Kosciusko, LaGrange, LaPorte, Marshall and 4 more85 min

Nearby

Special Weather Statements in Indiana, 2021Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.